PEABODY — Billy Pasquale, who works as an inspector for the Health Department, lost his son to addiction three years ago. On Thursday night, he attended a free, walk-in Narcan training in the basement of City Hall to learn how one squirt of the anti-overdose drug could save a life.
"I would just help somebody else if they overdosed here in the hallways, or whatever," Pasquale explained. "You want to be able to help them out."
What he learned is that saving a life can be as easy as squirting a nasal spray into someone's nostril.
He was also reassured that he couldn't inadvertently hurt someone.
"As they say, it's not going to harm them," he noted. "You are not misdiagnosing anything if you squirt it in there. It's not going to hurt them in any way, it can only help. So I don't see any negatives to it at all."
The free training, which was also recorded for broadcast by Peabody TV, grew out of discussions by the Peabody Overdose Task Force, and was the third to be offered in recent months. The first was given just before the Colton Buckley Foundation's 5K road race in the fall; Buckley died in 2014, at the age of 22, after losing his battle with addiction. The second training was offered at the Peabody YMCA.
Last year, the City Council raised enough money to pay for 20 doses of Narcan to be given out for free at the trainings. None were available Thursday, however, because they had all been given out at the previous training events.
The training itself took only five or 10 minutes, with much of it focused on how to recognize someone who may have overdosed and how to help after they are revived.
Narcan is a brand name for the opioid overdose reversal drug naloxone. It's relatively inexpensive. With a copay, it costs about $25, said Shawn Miles of Cataldo Ambulance, who served as a trainer at the event.
Peabody Health Director Sharon Cameron, who was also on hand, said anyone can buy Narcan from a pharmacy without a prescription, and many insurers and MassHealth will cover the cost, minus the copay.
Just a squeeze
Narcan works by binding to the opioid receptor sites in the brain, blocking the opioids from doing so and then affecting the rest of the body, Miles explained.
"Opioids act on the central nervous system," he said. "The side effects of that is it depresses breathing to the point where it's very shallow, very slow, and that is really the key piece of what causes people's passing is that the respiratory effort is really, really, really impaired, or to the point they stop breathing."
Signs of an overdose are diminished breathing, snoring, and someone who may look dusky with blue fingernails, Miles said. The key indicator can be seen by gently lifting a victim's eyelids to reveal pinpoint pupils.
But even if you make a mistake and someone is not overdosing, the trainers said, the drug will not cause any harm.
Miles stood over a demonstration dummy on a table to show how Narcan is administered. He peeled open a package to reveal a small nasal spray, inserted it into the dummy's nostril and gave it a squeeze.
"That's it, you're done. Pull it out," he said.
The drug takes a few minutes to get into a victim's system, but as it does so, respiration should improve.
"Narcan is a rescue net," Miles said. "It's the last thing to help somebody in an overdose."
It's just as important, he said, to work on prevention and treatment.
Pasquale noted that many people addicted to heroin will relapse a couple of times, as was the case with his son, Billy Pasquale Jr., who was 30 when he died. "That's part of the recovery process," he said.
Cameron said the intent of the training is to increase the number of people in the community who can respond to an overdose.
In 2017, 23 Peabody residents died as a result of opioid abuse, up from 11 the year before, according to statistics from the state Department of Public Health.
"It's the worst thing you could possibly go through," Pasquale said of losing his son, "but there (are) a lot of people out there going through the same thing.
"There's a lot of kids out there who are in trouble. If you could help them in any way, I think it's great."
For information about how to obtain a Narcan rescue kit, go to: www.mass.gov/service-details/information-for-community-members-about-how-to-get-naloxone.
Staff writer Ethan Forman can be reached at 978-338-2673, by email at firstname.lastname@example.org or on Twitter at @TannerSalemNews.